Inappropriate use of digoxin in patients presenting with digoxin toxicity
AuthorTatlısu, Mustafa Adem
Özcan, Kazım Serhan
Karataş, Mehmet Baran
MetadataShow full item record
CitationTatlısu, M. A., Özcan, K. S., Güngör, B., Zengin, A., Karataş, M. B. ve Nurkalem, Z. (2015). Inappropriate use of digoxin in patients presenting with digoxin toxicity. Journal of Geriatric Cardiology, 12(2), 143-146. https://doi.org/10.11909/j.issn.1671 5411.2015.02.007
Background Digoxin remains widely used today despite its narrow therapeutic index and toxicity. The objective of this study was to investigate the percentage of inappropriate use of digoxin and long-term outcomes of elderly patients hospitalized for digoxin toxicity. Methods The study included 99 consecutive patients hospitalized for digoxin toxicity. The other study criteria for the inappropriate use of digoxin was regarded if participants having depressed left ventricular systolic function (ejection fraction < 45%) who were not on optimal medical therapy including beta-blocker and angiotensin-converting-enzyme inhibitor therapy or if participants having permanent AF who were not on optimal beta-blocker therapy. Results Appropriate digoxin usage was confirmed in 33 of patients in spite of its narrow therapeutic index. A total of 16 of 99 patients died, with a mean follow-up time of 22.1 +/- 10.3 months. Conclusions Contrary to popular belief, the rate of inappropriate digoxin usage remains high. On account of its narrow therapeutic index and toxicity, digoxin should be used more carefully according to the current evidence and guidelines.